News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Anxiety symptoms vs cardiac symptoms?


 alwayssick81 - Tue Apr 28, 2009 5:34 am

hi there, i would greatly appreciate any feedback in regards to my symptoms.
i have been experiencing chest pains since the birth of my first child 5 years ago. i was 21 at the time, and had many a hospital visits. The doctors at the time ruled out ny cardiac problems and believed it was anxiety related, and i was put on amitriptylin for 6 months. however within the last year i have been experiencing these symptoms and more again, and is getting to the point where i feel as tho i am losing my mind or going to die. My sypmtoms are;
*chest pain (sometimes sharp stabs that last for a second, other times a tight/pressure like feeling)
* pain in my left armpit/shoulder/arm/hand
* pains in my neck, eyes and head
* severe abdominal pain (squeezing/ full/ bloated feeling)
* weakness feeling in my legs
* feeling like there is tighness in my throat or as if thereis something stuck in my throat
* back pain
* sortness of breath (often a feeling like i have no oxygen)
i have currently had several tests, and seen specialist to no diagnosis or conclusion.
I have had the following test;
* bloods (show iron defieciency anemia, and possible Rhumatiod arthritis)
* egc (normal)
*holter monitor (showed palpatations however not serious)
*stress test (normal- no ecg changes)
*echocardiogram (normal)
*angiogram of lungs to rule out clots (normal)
* ultrasound of caritod arteries and brachial arteries (normal)

I would apprrecite your opinions as to whether you believe these symptoms to be cardiac or anxiety related. every time i have these episodes i believe them to be cardiac related and not anxiety. Since all my cardiac tests so far are normal...is this all in my head??? Thanks so much
 John Kenyon, CNA - Tue May 05, 2009 8:30 pm

User avatar Hi there --

FIrst, there is a strong likelihood this is mostly anxiety-related; second, it is not all in your head. So...

Most of the symptoms you describe do not sound cardiac-related, and this is borne out by your cardio exams.

Sharp, stabbing pains are almost never cardiac in nature. The pain pathway involving the left armpit, shoulder, arm and hand is one that is sometimes traveled by cardiac pain but more often it is the ulnar aspect affected, the outer part of the arm, down to the pinkie finger and is aching in nature. Pains you have, plus those in the neck, eyes and head, are often seen in conjunction with the radial pain you describe, and this is equally often GI caused and nerve-mediated. Both these possibilities should be explored, but not urgently unless this happens so often they are really disruptive.

The abdominal pain, fullness, bloating, could be GI also, or could be due to a faulty breathing pattern with swallowing of air (gasping, sighing, etc.). This would be consistent with a classic anxiety problem and could very well also cause the armpit-arm pain above.

Weakness in the legs could be a lot of things but is very often seen in anxious patients. The lump in the throat sensation, known as globus sensation, is a very odd, poorly understood,but very well recognized anxiety symptom. It goes nowhere, but often just adds to the overall sense that something is terribly wrong. Shortness of breath, while sometimes a cardiac symptom, is more often due to anxiety, and is the result of that faulty breathing that becomes part of a vicious cycle and leads often to hyperventilation, with feelings of lightheadedness, faintness, pressure in the head, fatigue, dizzines, etc., plus further sensations of inadequate breath.

Please understand these are all very real physical symptoms. I hate to hear people wonder if it's "all in my head", because too often clinical people will pick up on this and run with it when they should be doing a differential diagnosis and explaining to the patient why these very real symptoms are happening and how to work toward reducing or eliminating them.

In short (too late for that, I guess), I believe the odds are you have, at bottom, a generalized anxiety disorder, which does not mean you cannot have physical ills., just like anyone else. It just clouds the picture sometimes, which puts an extra burden of responsibility on your doctors to differentiate and above all, explain.

I hope I've succeeded,to some extent, in doing that here. I also disagree with the use of tricyclic antidepressants to treat anxiety, and would feel much more comfortable knowing you were taking either one of the serotonin reuptake inhibitors (SSRIs) or, even more appropriately, one of the benzodiazepines like clonazepam, short term, with an eye toward combination with cognitive behavioral therapy (CBT).

I hope this is helpful. Good luck to you and please follow up with us here as needed.
 alwayssick81 - Thu May 07, 2009 7:42 am

thankyou so much for your input and advice, you have been so helpful. i do feel a little at ease knowing that this really could be anxiety and not cardiac related. i have been prescribed valium as a short term to relax me, and to be taken when needed, and have found that the pains in my shoulder arms and hands has eased off due to the relaxant.

However i have been prescribed 'mirtazapine', and am too anxious to take it due to the possible side effects. Would you recommend this anti-depressant? i have 2 young children and have been told that these anti depressants cause severe drowsiness, and thats something that i don't want, especially for my children. Also i am overweight, and have been told that they cause weight gain, and i definately don't want that. The doctors here in australia where i live are too quick to hand out the anti depressants saying that they will be fine, but im not so sure.

Is there an anti-depressant that is very safe to take, with minimal drowsiness and side effects?

thanks so much again, you have been so much more informative and helpful, than any information i have been given. I truely appreciate it. :)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here